Wyoming, 2008High Wind in Wyoming, May 20, 2008
May 20, 2008 · NWS SLC · 1 event in 1 county or zone
The same strong cold front that produced strong winds in northern Utah also created very gusty conditions in extreme southwest Wyoming.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The same strong cold front that produced strong winds in northern Utah also created very gusty conditions in extreme southwest Wyoming.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at May 20, 2:28 PM MST, 5 hours 17 minutes earlier.
Area forecast discussion, May 20, 2:28 PM MST, 5 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
328 PM MDT TUE MAY 20 2008
.SYNOPSIS...A STRONG PACIFIC COLD FRONT WILL REACH NORTHWEST UTAH
BY THIS EVENING. THIS FRONT WILL SWEEP SOUTHEAST THROUGH THE STATE
WEDNESDAY...LEAVING A MUCH COOLER AND MOIST AIRMASS ACROSS THE
REGION THROUGH THE COMING WEEKEND.
&&
.DISCUSSION...A STRONG COLD FRONT IS ENTERING NORTHWEST NEVADA
AFTERNOON AS THE ASSOCIATED STORM SYSTEM MOVES ONSHORE ALONG THE
PACIFIC NORTHWEST COAST. PRESSURE GRADIENT IS TIGHTENING RAPIDLY
OVER WESTERN UTAH...RESULTING IN GUSTY WINDS WITH SOME STRONG
GUSTS. HAVE LEFT GOING WIND HEADLINES AS IS...BUT WINDS HAVE STARTED
TO APPROACH HIGH WIND WARNING CRITERIA IN PARTS OF SOUTHWEST
UTAH...AND AN UPGRADE MAY BE NEEDED IF THIS TREND CONTINUES.
TEMPERATURES ARE WARMING TO VALUES 20F ABOVE CLIMO OR HIGHER
ACROSS THE STATE...THOUGH INCREASING CLOUDS ARE BRINGING SOME
LIMIT TO THE WARMING. THE WARM AIRMASS IS ALLOWING FOR ENOUGH
INSTABILITY FOR SOME CONVECTION OVER THE HIGHER TERRAIN...AND THIS
SHOULD CONTINUE INTO THE EVENING HOURS.
FORECAST MODELS REMAIN CONSISTENT WITH THE EVOLUTION OF THE STORM
SYSTEM IN THE SHORT TERM...BRINGING THE SURFACE FRONT INTO
NORTHWEST UTAH EARLY THIS EVENING AND THROUGH SOUTHERN UTAH BY
WEDNESDAY AFTERNOON. THE SHORTWAVE...AND THUS THE HEAVIER
PRECIP...INITIALLY LAGS BEHIND THE SURFACE BOUNDARY...BUT THEY
LOOK TO CATCH UP WITH ONE ANOTHER BY WEDNESDAY MORNING. WITH GOOD
FGEN FORCING THROUGH WEDNESDAY AFTERNOON...THIS SHOULD ACT TO
ENHANCE PRECIP ALONG THE FRONT...THOUGH ENOUGH INSTABILITY WILL
REMAIN TO KEEP SHOWERS GOING BEHIND THE BOUNDARY. HAVE TRENDED
POPS UPWARD SLIGHTLY ACROSS MOST OF THE AREA DUE TO HIGHER
CONFIDENCE. THE FRONT WILL BRING A SIGNIFICANTLY COOLER AIRMASS
INTO THE REGION...WITH MAXES TOMORROW AVERAGING ABOUT 10F BELOW
CLIMO...AND ON THURSDAY DROPPING TO UP TO 15F BELOW CLIMO. THIS WOULD
RESULT IN A MOUNTAIN SNOW/VALLEY RAIN EVENT. ADVISORY LEVEL SNOWS
DO NOT LOOK OUT OF THE QUESTION ON WEDNESDAY...BUT WILL ALLOW THE
MIDNIGHT SHIFT TO MAKE THE FINAL DECISION.
THE FRONT IS EXPECTED TO STALL OVER SOUTHERN UTAH BY WEDNESDAY
EVENING AS THE UPPER TROUGH CLOSES OFF AND PARKS ITSELF OVER THE
STATE. THOUGH WEAKENING THROUGH THE WEEK...MODELS AGREE THAT THE
LOW WILL REMAIN OVER THE STATE THROUGH THE WEEKEND...RESULTING IN
A COOL AND WET PATTERN. DIFFICULT TO FORECAST BREAKS IN THE
ACTION...IF ANY...SO HAVE KEPT AT LEAST CHANCE POPS IN AT ALL
LOCATIONS THROUGH SATURDAY. THERE REMAINS MODEL SPREAD WITH
RESPECT TO TEMPERATURES BEGINNING THURSDAY...BUT THEY ARE TRENDING
COOLER SO HAVE LOWERED TEMPS A BIT TO ACCOUNT FOR THIS. THE GFS
AND ECMWF DIFFER ON WHEN THE TROUGH WILL EXIT THE REGION. IN THE
12Z GFS SOLUTION...IT EXITS MONDAY AFTERNOON/EVENING WITH WEAK
RIDGING BUILDING BEHIND IT. IN THE ECMWF...THE SYSTEM DOES NOT
EXIT UNTIL TUESDAY AFTERNOON. EITHER WAY...THERE REMAINS
CONSIDERABLE UNCERTAINTY...AND HAVE THEREFORE LEFT POPS AT OR
ABOVE CLIMO AT THE END OF THE FORECAST PERIOD.
&&
.HYDROLOGY...RECORD WARM TEMPERATURES TODAY WILL MAINTAIN RAPID
SNOW MELT ACROSS THE HIGHER ELEVATIONS OF THE FORECAST AREA. THIS
RUNOFF IS FORECAST TO ALLOW THE PROVO RIVER AT WOODSIDE TO CREST AT
FLOOD STAGE LATE TONIGHT. AS A RESULT A FLOOD WARNING HAS BEEN ISSUED
FOR THIS AREA. OTHERWISE OTHER RIVERS ACROSS NORTHERN UTAH ARE
FORECAST TO REMAIN BELOW FLOOD STAGE.
THE OTHER CONCERN LATE TONIGHT INTO WEDNESDAY IS A SMALL WINDOW FOR
A RAIN ON SNOW EVENT LATE TONIGHT...BEFORE TEMPERATURES COOL
SIGNIFICANTLY WEDNESDAY. FORECAST MODELS INDICATE THAT DESPITE
EXPECTED RAINFALL AMOUNTS RIVERS SHOULD REMAIN BELOW FLOOD STAGE.
THE EXCEPTION AGAIN WOULD BE THE PROVO RIVER AT WOODSIDE...WHICH MAY
SEE A SECOND PEAK NEAR FLOOD STAGE DURING THE DAY WEDNESDAY GIVEN
SUFFICIENT RAINFALL.
OTHERWISE A STRONG COLD FRONT MOVING THROUGH THE STATE OVERNIGHT
TONIGHT WILL BRING SIGNIFICANTLY COLDER TEMPS AT THE HIGHER
ELEVATIONS FOR THE BALANCE OF THE WEEK. COLD TEMPS AND ADDITIONAL
SNOW AT THE HIGHER ELEVATIONS WILL PUT A BRIEF HALT TO THE RUNOFF
THROUGH THE WEEKEND.
&&
.AVIATION...VFR CONDITIONS WILL PREVAIL OVER THE SLC TERMINAL
THROUGH THE EVENING WITH PLENTY OF MID AND HIGH LEVEL CLOUDS. THERE
IS A SLIGHT CHANCE THAT A THUNDERSTORM MAY DRIFT NEAR THE AIRPORT
CAUSING WINDS TO BE ERRATIC BUT THIS IS REMOTE UNTIL THE FRONT GETS
CLOSER TO THE TERMINAL. WINDS ARE EXPECTED TO REMAIN STRONG AND OUT
OF THE SOUTH. A COLD FRONT WILL MOVE ACROSS THE TERMINAL TONIGHT
BETWEEN 06-09Z...SHIFTING WINDS TO THE NORTHWEST. STRONG WINDS WITH
GUSTS IN EXCESS OF 30KT ARE POSSIBLE WITHIN 2-3 HOURS OF EITHER SIDE
OF THE FRONT. PRECIPITATION WILL LIKELY LAG BEHIND THE FRONT BY A
FEW HOURS.
&&
.FIRE WEATHER...AN APPROACHING STORM SYSTEM WILL CONTINUE TO BRING
INCREASING SOUTHERLY WINDS TO THE FIRE DISTRICT THIS AFTERNOON AND
EVENING. THESE WINDS WILL COMBINE WITH THE DRY AIRMASS IN PLACE TO
CREATE SEVERE FIRE WEATHER CONDITIONS ACROSS PORTIONS OF SOUTHWEST
AND SOUTH-CENTRAL UTAH.
A RED FLAG WARNING REMAINS IN EFFECT FOR THIS AFTERNOON AND EVENING
FOR FIRE WEATHER ZONES 439 AND 440 BELOW 8000 FEET. HUMIDITIES ARE
EXPECTED TO REMAIN CRITICAL UNTIL MIDNIGHT WHEN THEY WILL INCREASE
ABOVE CRITICAL LEVELS AS THE COLD FRONT BEGINS TO MOVE THROUGH
NORTHERN UTAH. EXTENDED THE RED FLAG WARNING THROUGH MIDNIGHT DUE TO
THIS. HUMIDITIES ARE EXPECTED TO REMAIN ABOVE 15 PERCENT TOMORROW
ACROSS SOUTHWEST AND SOUTH CENTRAL UTAH...SO NO RED FLAG WARNING IS
NEEDED AT THIS TIME.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...RED FLAG WARNING UNTIL MIDNIGHT WEDNESDAY FOR UTAH FIRE WEATHER ZONES
439 AND 440.
WIND ADVISORY UNTIL MIDNIGHT WEDNESDAY FOR UTZ003-UTZ004-UTZ014>016-
UTZ019-UTZ020.
HIGH WIND WARNING UNTIL MIDNIGHT WEDNESDAY FOR UTZ005.
FLOOD WATCH FROM 3 AM WEDNESDAY TO NOON WEDNESDAY FOR UTZ006.
WY...NONE.
&&
PUBLIC...TRAPHAGAN
FIRE WEATHER...KRUSE
AVIATION...YOUNG
HYDROLOGY...SEAMAN
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)Hazardous weather outlook, May 20, 5:32 AM MST, 14 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
632 AM MDT TUE MAY 20 2008
UTZ001>005-014>016-019>021-517-518-211300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-SANPETE/SEVIER VALLEYS-
WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-
632 AM MDT TUE MAY 20 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN AND
WESTERN UTAH.
.DAY ONE...TODAY AND TONIGHT
AN APPROACHING COLD FRONT WILL GENERATE STRONG SOUTHERLY WINDS AND
ANOTHER DAY OF RECORD HIGH TEMPERATURES. THE STRONG WINDS WILL
DEVELOP ACROSS THE WESTERN VALLEYS LATE THIS AFTERNOON...AND
CONTINUE THROUGH THE EVENING HOURS. THE STRONGEST WINDS WILL OCCUR
ACROSS EXTREME NORTHWEST UTAH BEHIND THE COLD FRONT THIS EVENING.
A HIGH WIND WARNING ALONG WITH NUMEROUS WIND ADVISORIES WILL BE IN
EFFECT THIS AFTERNOON THROUGH THIS EVENING. HAZARDOUS FIRE WEATHER
CONDITIONS DUE TO THE STRONG WINDS AND LOW RELATIVE HUMIDITIES
ARE EXPECTED ACROSS EXTREME SOUTHWEST UTAH TODAY.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
COOL AND UNSETTLED WEATHER WILL SETTLE OVER THE GREAT BASIN
BEGINNING WEDNESDAY. AREAS OF VALLEY RAIN AND HIGH ELEVATION SNOW
ARE EXPECTED THROUGH FRIDAY. SUBSTANTIAL AMOUNTS OF SNOW ARE
POSSIBLE AT THE HIGHER ELEVATIONS THROUGH FRIDAY.
PRECIPITATION WILL TAPER OFF SATURDAY...THEN INCREASE IN AREAL
COVERAGE AGAIN FOR LATE SUNDAY THROUGH MEMORIAL DAY. TEMPERATURES
ARE EXPECTED TO REMAIN AT OR BELOW LATE MAY NORMALS THROUGH THE PERIOD.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
UTZ006>013-WYZ021-211300-
WASATCH MOUNTAIN VALLEYS-WASATCH MOUNTAINS I-80 NORTH-
WASATCH MOUNTAINS SOUTH OF I-80-WESTERN UINTA MOUNTAINS-
WASATCH PLATEAU/BOOK CLIFFS-WESTERN UINTA BASIN-CASTLE COUNTRY-
SAN RAFAEL SWELL-SOUTHWEST WYOMING-
632 AM MDT TUE MAY 20 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN UTAH AND
EXTREME SOUTHWEST WYOMING.
.DAY ONE...TODAY AND TONIGHT
UNSEASONABLY WARM TEMPERATURES WILL CONTINUE TODAY WITH RECORD OR
NEAR RECORD HIGHS IN SOME LOCATIONS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A STRONG COLD FRONT WILL MOVE THROUGH THE AREA WEDNESDAY. THE
FRONT WILL BRING STRONG GUSTY WINDS ALONG WITH MUCH COOLER
TEMPERATURES. PRECIPITATION WILL DEVELOP ALONG AND BEHIND THE
FRONT...WITH SUBSTANTIAL AMOUNTS OF PRECIPITATION POSSIBLE
WEDNESDAY AND THURSDAY.
COOL AND UNSETTLED CONDITIONS WILL CONTINUE INTO FRIDAY. THE
THREAT OF SHOWERS WILL DIMINISH SATURDAY. A CHANCE OF SHOWERS WILL
RETURN LATE SUNDAY...THEN CONTINUE OVER THE NORTHEAST UTAH
MOUNTAINS AND ACROSS SOUTHWEST WYOMING INTO MEMORIAL DAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
In the hours before
Local storm report, May 20, 6:58 PM MST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
758 PM MDT TUE MAY 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0733 PM NON-TSTM WND GST HERRIMAN 40.50N 112.04W
05/20/2008 M67 MPH SALT LAKE UT TRAINED SPOTTER
0741 PM NON-TSTM WND GST SANDY 40.59N 111.85W
05/20/2008 M63 MPH SALT LAKE UT NWS EMPLOYEE
&&High Wind, Uinta
- When
- May 20, 7:45 PM MST
- Where
- Uinta forecast zone
- Measured
- 67 kt (77 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.288, -110.548 (the zone’s center; the record gives no point)
The Evanston airport ASOS reported a maximum wind gust of 77 mph.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Georgia, May 20, 20081 death · 5 injured · $57 million · EF1 · 60 events
- Hail and Damaging Winds in North Carolina, May 20, 2008$135,000 · 1.75 in hail · 89 events
- Hail and Damaging Winds in South Carolina, May 20, 2008$60,000 · 3 in hail · 64 events
- Tornado and Hail in South Carolina, May 20, 20081 injured · EF1 · 38 events
- Hail and Damaging Winds in Alabama, May 20, 2008$47,000 · 1.25 in hail · 28 events
- Tornado and Hail in Alabama, May 20, 2008$36,000 · EF0 · 24 events
- Tornado and Hail in Georgia, May 20, 2008$56,000 · EF0 · 13 events
- Hail and Damaging Winds in North Carolina, May 20, 20081 in hail · 26 events
- Hail and Damaging Wind in North Carolina, May 20, 20081.75 in hail · 26 events
- Hail and Damaging Winds in Tennessee, May 20, 20082.75 in hail · 15 events
- Hail and Damaging Winds in Virginia, May 20, 2008$8,000 · 1.75 in hail · 14 events
- Hail and Damaging Winds in North Carolina, May 20, 2008$3,000 · 1 in hail · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 106677.